Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 360, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 20, 2001, 3:43 PM CDT for Humboldt County, Wright County, Iowa. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 20, 2001, 3:43 PM CDT (20:43 UTC)
- Expired
- Sep 20, 2001, 4:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Humboldt County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 4:05 PM CDT | Hail 1.75 | Renwick, IA | |
| Sep 20, 4:17 PM CDT | Hail 1.75 | Goldfield, IA | |
| Sep 20, 4:30 PM CDT | Hail 1 | Clarion, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
085 WUUS53 KDMX 202043 SVRDSM IAC091-197-202130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 343 PM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA NORTHERN WRIGHT COUNTY IN NORTH CENTRAL IOWA * UNTIL 430 PM CDT * AT 340 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES NORTHWEST OF CLARION...OR ABOUT 28 MILES NORTH OF FORT DODGE...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CLARION AROUND 420 PM 6 MILES SOUTHWEST OF BELMOND AROUND 430 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM THURSDAY EVENING FOR IOWA. LAT...LON 4292 9422 4272 9421 4272 9351 4291 9351 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:45 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 20, 1:45 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 145 PM CDT THU SEP 20 2001 MAIN CONCERN WILL BE DEPARTURE OF SYSTEM NOE AFFECTING STATE AND LTR PDS WITH RETURN TO FALL SUN/MON TIME FRAME. MODELS OVERALL AGREE WITH UPPER LEVEL PATTERN RIGHT THROUGH WEEKEND THOUGH AS USUAL DIFFERENCES COME IN THE DETAIL. ETA APPEARS TO BE BEST FIT WITH CURRENT TRENDS OF STRONG VORT OVR ERN SD SWINGING ACRS NRN IA AND INTO IL BY EVENING. IN SHORT TERM WEAK SFC LO NWRN IA AND ASSOCIATED WARM FNT COMBINE TO PUT MST FVRD AREA OF DVLPMNT INVOF NW/NC IA. ANOTHER AREA MAYBE SERN PORTION OF THE STATE THO CURRENT STORMS CROSSING THE AREA WILL AFFECT RECVOERY TIME. CAPES RUNNING 1500-3000 SW AND NW AND LI -4 TO -6. FULLY EXPECT REDEVLOPMENT AS IMPULSE SHOWS ITSELF ROTATING ARND MAIN VORT. SOME HINE IN IR STLT/WATER VAPOR. EXPECT AFTER REDEVELOPMENT THAT SHWRS WILL LINGER PSBLY UNTIL 06Z IN AGREEMENT WITH MODELS. FRIDAY AND MUCH OF SATURDAY LOOK DRY AS LIGHT UPPER LEVEL RIDGING MOVES IN AND SFC HI. BY SATURDAY NIGHT NEXT SYSTEM UPSTREAM BEGINS TO AFFECT ST AND GD LIFT/FORCING AHEAD OF SYSTEM BY SUNDAY MRNG. GD CHC SHWRS WITH FARILY STG COLD FNT. CAA AND PLENTY OF LO LVL MOISTURE POINT TO SHWRS LKLY BUT WILL WORD WITH 50 POP ATTM. EXTENDED GUIDANCE POINT TO VERY COOL BEGINNING TO THE WEEK AS JAMES BAY HI EXTENDS INTO UPPER MIDWEST AND HOLDS. FIRST OVRNGT LOWS IN THE 30S STATEWIDE PSBLE AS COLDEST AIR -4C SWINGS OVER THE STATE. HIGH REMAINS FIRLY IN PLACE UNTIL MID WEEK SO ANY MODERATION OF TEMPS WILL BE SLOW IN COMING. IFPS TEMPS ADJSTED TO COOLER MEX/FMR IN EFP PDS OTRW GOING FCST GD IN SHORT TERM GUIDANCE. ETA WINDS IMPORTED. .DSM...NONE FORSTER
In the hours before
Local storm report, Sep 20, 12:30 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1230 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1220 PM BROOKS IA 1.75 INCH HAIL
09/20/01 ADAMS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 20, 12:43 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1243 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM CORNING IA .75 INCH HAIL
09/20/01 ADAMS REPORTED BY STORM
SPOTTER.Local storm report, Sep 20, 2:39 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
239 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0238 PM 20 NNW ALGONA IA 1 INCH HAIL
09/20/01 KOSSUTH REPORTED BY STORM
SPOTTER.Local storm report, Sep 20, 3:12 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0247 PM BANCROFT IA 1 INCH HAIL
09/20/01 KOSSUTH REPORTED BY STORM
SPOTTER.
0300 PM TITONKA IA 1.75 INCH HAIL
09/20/01 KOSSUTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Sep 20, 3:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT THU SEP 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM ALGONA IA 1 INCH HAIL
09/20/01 KOSSUTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0322 PM NORTHWOOD IA 1.75 INCH HAIL
09/20/01 WORTH REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:14 AM CDT | Severe Thunderstorm Warning | DMX | Union | 26 min |
| Sep 20, 11:57 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 38 min |
| Sep 20, 12:11 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 29 min |
| Sep 20, 2:11 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 39 min |
| Sep 20, 2:42 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 38 min |
| Sep 20, 2:47 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 43 min |
| Sep 20, 3:18 PM CDT | Tornado Warning | DMX | Hancock | 42 min |
| Sep 20, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 31 min |
| Sep 20, 3:22 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 28 min |
| Sep 20, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 44 min |
| Sep 20, 4:16 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 29 min |
| Sep 20, 4:16 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 44 min |
| Sep 20, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 28 min |
| Sep 20, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 44 min |
| Sep 20, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 49 min |
| Sep 20, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 38 min |
| Sep 20, 4:55 PM CDT | Tornado Warning | DMX | Warren | 35 min |
| Sep 20, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 44 min |
| Sep 20, 5:07 PM CDT | Tornado Warning | DMX | Lucas | 28 min |
| Sep 20, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 39 min |
| Sep 20, 5:29 PM CDT | Tornado Warning | DMX | Lucas | 31 min |
| Sep 20, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 31 min |
| Sep 20, 6:05 PM CDT | Tornado Warning | DMX | Appanoose | 30 min |
| Sep 20, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 43 min |
| Sep 20, 6:31 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 29 min |
| Sep 20, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 40 min |
| Sep 20, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.